Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 89, NWS Lincoln, IL

June 8, 2005Menard County, Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 8, 2005, 3:20 PM CDT for Menard County, Sangamon County, Illinois. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2005, 3:20 PM CDT (20:20 UTC)
Expired
Jun 8, 2005, 4:16 PM CDT
In force
56 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Menard County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 52 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 3:30 PM CDTTSTM WND DMG3 S Petersburg, IL2 LARGE TREES DOWN ON ROUTE 97 AT NEW SALEM STATE PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 12:00 PM CDTSevere Thunderstorm WatchSPC5 hr
Jun 8, 2:10 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 082021
SVRILX
ILC129-167-082115-
/O.NEW.KILX.SV.W.0089.050608T2020Z-050608T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
320 PM CDT WED JUN 8 2005

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MENARD COUNTY IN CENTRAL ILLINOIS
  WESTERN SANGAMON COUNTY IN CENTRAL ILLINOIS

* UNTIL 415 PM CDT

* AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PLEASANT PLAINS...OR ABOUT 13 MILES EAST OF VIRGINIA...AND WAS
  MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TALLULA
  PETERSBURG
  ATHENS
  GREENVIEW

OTHER LOCATIONS IN THE WARNING INCLUDE...SWEETWATER...SALISBURY AND
FARMINGDALE.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES WITH LITTLE OR 
NO ADVANCE WARNING.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3993 9001 3957 8994 4011 8961 4013 8984

$$

MILLER
3 follow-up statements
000 
WWUS53 KILX 082039
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
338 PM CDT WED JUN 8 2005

ILC129-167-082115-
/O.CON.KILX.SV.W.0089.000000T0000Z-050608T2115Z/
SANGAMON-MENARD-
338 PM CDT WED JUN 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM CDT FOR
SANGAMON AND MENARD COUNTIES...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PETERSBURG TO FARMINGDALE TO 5 MILES SOUTHWEST OF
LOAMI...MOVING EAST NORTHEAST AT 20 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  PETERSBURG.
  LOAMI.
  ATHENS.
  SPRINGFIELD.
  GREENVIEW.
  SHERMAN.
  CHATHAM.
  WILLIAMSVILLE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

STRONG WINDS OF 45 TO 55 MPH WITH THIS STORM MAY OCCUR WELL AHEAD OF 
ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING 
COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3984 8985 3959 8995 3959 8955 3988 8954
      4009 8959 4008 8988

$$

MILLER
000 
WWUS53 KILX 082104
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
402 PM CDT WED JUN 8 2005

ILC129-082112-
/O.CAN.KILX.SV.W.0089.000000T0000Z-050608T2115Z/
MENARD-
402 PM CDT WED JUN 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR MENARD COUNTY HAS BEEN
CANCELLED...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3978 8975 3954 8985 3954 8955 3985 8944
      3996 8960 3993 8969

$$

ILC167-082115-
/O.CON.KILX.SV.W.0089.000000T0000Z-050608T2115Z/
SANGAMON-
402 PM CDT WED JUN 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM CDT FOR
CENTRAL SANGAMON COUNTY...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SPRINGFIELD TO AUBURN...MOVING EAST AT 25 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  SPRINGFIELD.
  CHATHAM.
  AUBURN.
  RIVERTON.
  ROCHESTER.
  PAWNEE.
  DIVERNON.

NUMEROUS TREE LIMBS AND POWER LINES WERE BLOWN IN SPRINGFIELD AT
350 PM WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE 
SHELTER AND STAY AWAY FROM WINDOWS

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3978 8975 3954 8985 3954 8955 3985 8944
      3996 8960 3993 8969

$$

MILLER
000 
WWUS53 KILX 082116
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
416 PM CDT WED JUN 8 2005

ILC167-082126-
/O.EXP.KILX.SV.W.0089.000000T0000Z-050608T2115Z/
SANGAMON-
416 PM CDT WED JUN 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR SANGAMON COUNTY
EXPIRED AT 415 PM CDT...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM. REMAIN ALERT 
TO THE POSSIBILITY OF MORE SEVERE WEATHER.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3978 8975 3954 8985 3954 8955 3985 8944
      3996 8960 3993 8969

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 1:13 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 8, 1:13 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
113 PM CDT WED JUN 8 2005

.DISCUSSION...
PROBLEM TODAY IS THE MCS TODAY AND LITTLE CHANGE IN THE LONG TERM.

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
MSAS DATA SHOWS VERY UNSTABLE AIRMASS AHEAD OF APPROACHING MCS.
STRONG COLD POOL DEVELOPED BEHIND IT. SEVERE POTENTIAL WITH BOW ECHO
ON FORWARD EDGE OF LINE THAT INTERSECTED WITH OUTFLOW BOUNDARY THAT
PUSHED SOUTH FROM NORTHWEST IL STORMS.

NO CHANGES THROUGH FRIDAY...AS FRONT STAYS WEST OF AREA. DID NOT
CHANGE POPS AS UNSTABLE TROPICAL AIRMASS REMAINS IN REGION.

LONG TERM...SATURDAY THROUGH WEDNESDAY...
NO CHANGES IN SITUATION THROUGH MONDAY. FOR TUESDAY, THE GFSLR
FINALLY BRINGS A SIGNIFICANT FRONT THROUGH STATE AND INTO THE EAST
COAST BY WEDNESDAY. FOREIGN MODELS ALL DO NOT DRIVE THE FRONT THAT
FAR AND WITH BERMUDA HIGH ANCHORED IN SOUTHEAST US, FEEL THE
AGGRESIVE FRONTAL MOVEMENT IS WAY OUT OF LINE. THEREFORE MODIFIED
WINDS ON TUESDAY TO WEDNESDAY, PLUS INCREASED THE TEMPERATURES AND
DEW POINTS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

GOETSCH
Hazardous weather outlook, Jun 8, 11:12 AM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1112 AM CDT WED JUN 8 2005

ILZ027>031-036>038-040>057-061>063-066>068-071>073-091100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1112 AM CDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL AND
SOUTHEAST ILLINOIS THIS AFTERNOON INTO THIS EVENING. ISOLATED SHOWERS
AND THUNDERSTORMS WILL MOVE OUT OF EAST-CENTRAL ILLINOIS BY AROUND
NOON TODAY...HOWEVER...THIS THUNDERSTORM ACTIVITY IS EXPECTED TO
REMAIN BELOW SEVERE LIMITS.

A LARGE COMPLEX OF THUNDERSTORMS OVER NORTH CENTRAL IOWA IS EXPECTED
TO TRACK SOUTHEAST INTO CENTRAL ILLINOIS THIS AFTERNOON. THE AIR MASS
AHEAD OF THESE STORMS WILL BECOME VERY UNSTABLE WITH THE PRIMARY
THREAT FROM THE STORMS THIS AFTERNOON BEING FROM DAMAGING STRAIGHT
LINE WINDS AND A LESSER THREAT OF HAIL. AREAS ALONG AND WEST OF THE
ILLINOIS RIVER SHOULD SEE THE THUNDERSTORMS MOVE IN BETWEEN 2 AND 4
PM...WITH LOCATIONS FURTHER EAST AND SOUTH SEEING THE STORMS DEVELOP
AFTER 4 PM. THE THREAT FOR SEVERE THUNDERSTORMS SHOULD SLOWLY
DIMINISH AFTER SUNSET THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS CENTRAL AND SOUTHEAST
ILLINOIS FROM THURSDAY THROUGH SATURDAY AS A SERIES OF WEAK WEATHER
DISTURBANCES INTERACTS WITH A VERY WARM AND UNSTABLE AIR MASS OVER
THE MIDWEST. THERE IS A SLIGHT CHANCE FOR ADDITIONAL SEVERE
THUNDERSTORMS ACROSS PARTS OF CENTRAL AND SOUTHEAST ILLINOIS ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING...ROUGHLY FROM 200 PM THROUGH 900 PM.

HARDIMAN

In the hours before

Local storm report, Jun 8, 2:29 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
229 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     GALESBURG               40.95N 90.38W
06/08/2005                   KNOX               IL   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN TOWN OF GALESBURG.

&&

JRP
Local storm report, Jun 8, 2:35 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
235 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     DOWNBURST        IPAVA                   40.35N 90.32W
06/08/2005                   FULTON             IL   EMERGENCY MNGR

            POWER LINES DOWN 300 BLOCK BROADWAY IN IPAVA.

&&

JRP
Local storm report, Jun 8, 2:49 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
249 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     CAMDEN                  40.15N 90.77W
06/08/2005                   SCHUYLER           IL   LAW ENFORCEMENT

            SMALL LIMBS DOWN IN CAMDEN

&&

JRP
Local storm report, Jun 8, 2:58 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
258 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     2 W DELAVAN             40.37N 89.58W
06/08/2005  0 MPH            TAZEWELL           IL   TRAINED SPOTTER

            MEASURED WIND GUST 58 MPH.

&&

JRP
Local storm report, Jun 8, 3:00 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     2 W DELAVAN             40.37N 89.58W
06/08/2005  58 MPH           TAZEWELL           IL   TRAINED SPOTTER

            MEASURED WIND GUST 58 MPH.

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 1:24 PM CDTSevere Thunderstorm WarningILXKnox66 min
Jun 8, 1:43 PM CDTSevere Thunderstorm WarningILXFulton66 min
Jun 8, 1:57 PM CDTTornado WarningILXKnox30 min
Jun 8, 2:04 PM CDTSevere Thunderstorm WarningILXSchuyler56 min
Jun 8, 2:22 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Stark55 min
Jun 8, 2:40 PM CDTSevere Thunderstorm WarningILXMason, Tazewell66 min
Jun 8, 3:10 PM CDTSevere Thunderstorm WarningILXMorgan, Scott50 min
Jun 8, 5:44 PM CDTSevere Thunderstorm WarningILXVermilion61 min
Jun 8, 6:01 PM CDTSevere Thunderstorm WarningILXCumberland, Jasper63 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.